DRUG AND ALCOHOL REHAB GUIDES
TALK TO A REHAB EXPERT

877-345-3281

Drug Overdose FAQ

AA0227241-600x300
Share on Facebook

One of the biggest dangers of abuse and addiction of drugs including heroin, marijuana, cocaine addiction, crystal meth, and prescription painkillers is a drug overdose. Even those who have been living with drug addiction for years are at risk for overdose. Mixing drugs and alcohol, taking too much of a street drug with unknown potency and relapsing after a period of abstinence are the most common causes of drug overdose.

The best way to avoid drug overdose is to stop using drugs. If you are addicted and can’t stop on your own, contact a drug rehab today for help.

What are the Signs of a Drug Overdose?

A drug overdose is usually accompanied by slow and labored breathing, faint heart rate, and an unshakeable unconscious state. In a grave overdose, you may experience apnea, cardiac arrest, coma and even death. Listed below are additional signs to look for when you suspect a drug overdose:

• Pinpoint pupils
• Blue-tint to fingernails and lips
• Itching skin

• Spasms of stomach and/or intestinal tract

• Constipation
• Weak pulse
• Low blood pressure

What Do I Do in the Event of a Drug Overdose?

Because an overdose can be fatal, it is imperative that you call 911 as soon as you recognize that there is a problem. Be prepared to provide the operator with the information they request, which may include the overdose victim’s age, weight and symptoms. They will also ask for the name of the drug that was taken along with how much and when. If prescription drugs were involved, bring the bottle for the paramedics if possible.

If you suspect that you or someone else is exhibiting the signs of a drug overdose but you aren’t sure, contact the National Poison Control Center at 1-800-222-1222. Be ready to answer the same questions as if you were calling 911. The National Poison Control Center is a free and a confidential service.

How is a Drug Overdose Treated?

If you overdose, you may experience a number of emergency medical treatments. If you are having difficulty breathing, it will be essential to open your airways. You will be put on either an assisted or a controlled ventilator. If you were taking opioid-based painkillers or heroin, you will be given a dose of the narcotic antagonist naloxone to stop the respiratory depression that accompanies opiate overdose.

To remove the rest of the unabsorbed drug or drugs, you may also have your stomach pumped. Oxygen, intravenous fluids, and other supportive measures will be provided to keep your body stable as well.

How Do I Avoid a Drug Overdose?

Give your physician a list of all the prescription and nonprescription drugs you are taking to avoid accidental overdose with new prescriptions. Avoid mixing drugs with alcohol or taking street drugs that have unknown chemical quantities. Always be aware of what drug you are taking along with the dosage requirements and if you suspect that you have overdosed, call 911 immediately.

Of course, the most effective way to avoid a drug overdose is to seek help as soon as you suspect you have a problem. If you are struggling with drug addiction, get help at a drug rehab today.

You're not alone. We're here to help, 24/7. Please call: 877-345-3281